Two bags of intravenous feed tainted with insulin were given to a baby boy that Lucy Letby is accused of poisoning, according to testimony given in court.
The 32-year-old nurse is charged with trying to kill the newborn by giving him synthetic insulin during a night shift at the neo-natal ward at the Countess of Chester Hospital.
After the recommended bag of nutrients was linked to an intravenous line after midnight on August 5, 2015, the child, known as Child F, experienced an abnormally high heart rate and dangerously low blood sugar.
Due to swelling in the infant’s leg, even after the IV long line and linked bag were replaced the following day, his blood sugar levels remained low.
After it was decided to discontinue providing the nutrients from the second stock bag in the early evening, Manchester Crown Court heard that Child F eventually made a full recovery.
Less than a day after allegedly killing Child E by injecting air into his system, Letby is accused of attempting to kill Child F.
The Hereford-born defendant denies killing seven babies and attempting to kill ten more between June 2015 and June 2016.
Dr. Sandie Bohin was called as an expert witness on Wednesday. Prosecutor Nick Johnson KC questioned her: “Did you carefully analyze the medical notes and identify the fact that there was material… to imply that the TPN (Total Parenteral Nutrition) bag had been changed?”
The neonatologist consultant responded, “Yes.”
And secondly, it follows from the blood sugar measurements that two bags had to have been contaminated with insulin, said Mr. Johnson.
Yes, if a new long line is implanted, it is customary to discard the old bag of TPN, change the long line, and hang up the new bag, which would require two bags of insulin, according to Dr. Bohin.
The TPN bags, both prescribed and stock, and the insulin were reportedly kept in a secured refrigerator in a storage area at the unit.
The nurse shift supervisor would keep the keys to the refrigerator, but they would be transferred around to coworkers as needed without a log being kept.
Neonatal hypoglycaemia, or persistently low blood sugar levels, might be “extremely disastrous,” Dr. Bohin warned the court.
Initially, infants may feel a little sick, but if untreated, they may develop seizures, go into a coma, and ultimately pass away.
“Neo-natal fits caused by extremely low blood sugar are associated with considerable brain damage; those children are not normal and experience neuro-developmental issues over the long run.”
Have you ever heard of the proper delivery of insulin by someone putting it into a bag of feed? Mr. Johnson questioned Dr. Dewi Evans, a consulting pediatrician and another expert witness.
“No,” Dr. Evans retorted. Never occurs. A 50ml syringe driver is always used to administer insulin.
Jurors were informed that Child F was the sole infant getting TPN during the night shift when he allegedly consumed poison.
Thursday is the next day of the trial.